Colorado, 2022

Wildfire in Colorado, August 31, 2022

August 31, 2022 · NWS GJT · 1 event in 1 county or zone

A wildfire began from unknown causes 8 miles south-southeast of Elk Springs.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A wildfire began from unknown causes 8 miles south-southeast of Elk Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 31, 2:28 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 31, 2:28 PM MST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Grand Junction CO
328 PM MDT Wed Aug 31 2022

.SHORT TERM...(Tonight through Thursday night)
Issued at 328 PM MDT Wed Aug 31 2022

Some light showers are popping over all the ridges, a bit better
coverage than earlier anticipated. This could be due to the weak
shortwave that is moving across Nebraska and extending west into
the Front Range, sparking a bit more convection with the heating
of the day and instability in place. The atmosphere is still
plenty dry as indicated by the 12Z GJT sounding with a
precipitable water (PWAT) value of 0.51 inches. Strong inverted V
as well with DCAPE of 1531 J/kg, so any storms that do form are
expected to produce more gusty outflow winds than rain. The best
storm activity seems to be over the southern San Juans as expected
with storms drifting southward off the high terrain. Better
moisture remains across the Four Corners and southern valleys with
PWAT near or slightly above 0.75 inches, while the rest of the
CWA from the tops of the San Juans and Abajos and northward have
PWAT of less than 0.5 inches. Any showers forming over the
northern and central ridges are very short-lived and collapsing
almost as soon as they form and drift off the terrain. The NAMNest
and NSSLWRF model seem to be pinpointing this convection better
than most models. Regardless, temperatures are continuing to climb
with highs reaching about 10 degrees above normal, with high
pressure ridge building out west. Mostly sunny skies are really
being seen across most lower valleys with exception of the
foothills of the southwest Colorado valleys where storms are
drifting off the southern San Juans. Expect a quick downturn to
convection once sunset rolls around underneath the high pressure
and clearing skies with excellent radiational cooling overnight.

The high pressure ridge is expected to expand a bit east and north
as this shortwave exits, leaving much of the west very dry with a
dry northerly flow over our CWA. Not expecting as much convection
as today, but that's not saying too much. However, should be
isolated coverage at best across mainly the southern San Juans
with gusty winds the likely benefactor. The heat gets cranking
with 90s expected in most lower valleys and triple digit heat in
the lower desert valleys of east-central and southeast Utah as
well as western portions of the Grand Valley. This hot and dry
trend looks to last through the upcoming holiday weekend. More on
this in the Long Term section below.

.LONG TERM...(Friday through Wednesday)
Issued at 328 PM MDT Wed Aug 31 2022

Labor Day weekend, long recognized as the close of summer, will feel
more like deep summer this weekend with a building ridge of high
pressure camped out over the Great Basin. Isoheights are depicted in
the deterministic models to continue increasing from Friday into
Sunday. Numerical guidance continues to push 3 digit temperatures
this weekend across the Grand Valley and Red Rock country of eastern
Utah. Grand Junction Airport holds two 100 degree record highs in
September: 1st and 4th. Surpassing one of the other upper 90's
records should be fairly easy with the pattern this weekend.
Precipitation concerns under this regime will be confined to terrain
driven activity, mostly across the San Juans. Weak steering flow
should keep storms attached to the higher terrain and low moisture
values will keep rainfall rates in check, should a few isolated
storms develop. A weak perturbation shows up in models on Saturday
afternoon and will drive some more widespread convection across the
southern mountains. Model resolution makes this a wait and see
event, but a few storms have managed to break through today in the
San Juans, so I wouldn't rule this out continuing into the long term
forecast.

Persistence will rule the weekend forecast. However, moving into
Labor Day and the work week beyond, models begin to diverge and
forecast confidence wanes. An approaching series of waves in the
northeast Pacific is being advertised to come ashore along the
British Columbia coast beginning Sunday morning. Models depict these
waves eroding isoheights and breaking down the ridge camped out over
the western U.S. With such an anomalously strong ridge, I hesitate
to bite on its timely exit, especially considering the northward
track of these Pacific waves. Reasonable expectations are there for
temperatures to remain above normal to start September. With a
lengthy duration of low relative humidities and warm temperatures,
critical fire weather conditions will possibly return to a few zones
next week, provided we can increase gradients enough to get some
gusty winds. For now, anomalous high pressure and broken temperature
records will be the topic around the weather water cooler.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1139 AM MDT Wed Aug 31 2022

VFR conditions will prevail through period under high pressure.
Scattered mid clouds will move through this afternoon and clear
skies will return this evening. Terrain influenced winds will
generate some light gusts this afternoon, with light winds
returning in the evening.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...MDA
LONG TERM...LTB
AVIATION...LTB
Hazardous weather outlook, Aug 31, 1:40 AM MST, 14 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
240 AM MDT Wed Aug 31 2022

COZ001>014-017>023-UTZ022>025-027>029-011200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
240 AM MDT Wed Aug 31 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A weak disturbance will just clip southern portions of the
forecast this afternoon and increase chances for some convection
to form. This wave will be responsible for an isolated shower or
storm over the San Juans and along the spine of the Continental
Divide. The biggest concern will be some gusty outflow winds under
any convection that forms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few showers and storms will be possible each afternoon and
evening over the San Juans and Continental Divide. Coverage
remains very low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 31, 3:21 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
421 PM MDT Wed Aug 31 2022

COZ022-312245-
Animas River Basin CO-
421 PM MDT Wed Aug 31 2022

...A strong thunderstorm will impact portions of southwestern La
Plata County through 445 PM MDT...

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Cedar Hill, or 18 miles northwest of Aztec, moving
south at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern La
Plata County, including the following locations... Kline, Marvel and
Redmesa.

This includes Colorado 140 between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3717 10826 3717 10807 3700 10800 3700 10831
TIME...MOT...LOC 2221Z 002DEG 21KT 3705 10816

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MS
Special weather statement, Aug 31, 3:29 PM MST, 1 hour before
Special Weather Statement
National Weather Service Grand Junction CO
429 PM MDT Wed Aug 31 2022

COZ019-023-312300-
Southwest San Juan Mountains CO-San Juan River Basin CO-
429 PM MDT Wed Aug 31 2022

...A strong thunderstorm will impact portions of western Archuleta
County through 500 PM MDT...

At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Pagosa Springs, or 25 miles northwest of Dulce, moving
southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Pagosa Springs.

This includes the following highways...
 U.S. Highway 84 in Colorado between mile markers 18 and 24.
 U.S. Highway 160 in Colorado between mile markers 128 and 140.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3728 10728 3733 10717 3717 10689 3702 10721
TIME...MOT...LOC 2228Z 324DEG 9KT 3727 10720

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ERW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Central Yampa River Basin

When
August 31, 4:29 PM MST to 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

The McAndrews Fire began in late August from unknown causes, 8 miles south-southeast of Elk Springs, and grew to 220 acres before it was contained the next day.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044166.